Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 198, NWS St. Louis, MO

August 13, 2005Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 13, 2005, 3:19 PM CDT for Franklin County, Missouri. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 3:19 PM CDT (20:19 UTC)
Expired
Aug 13, 2005, 3:49 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Franklin County, MO

The radar

The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:20 PM CDTTSTM WND DMG2 S Union, MOTREES BLOCKING HIGHWAY 47 BETWEEN UNION AND ST CLAIR...REPORTED BY STATE HIGHWAY PATROL
Aug 13, 3:25 PM CDTTSTM WND DMGSt. Clair, MOPART OF ROOF BLOWN OFF OF BUDGET LODGING MOTEL...REPORTED BY FRANKLIN COUNTY SHERIFF.
Aug 13, 3:30 PM CDTTSTM WND DMGSt. Clair, MO4 TO 7 INCH TREE LIMBS DOWNED
Aug 13, 3:45 PM CDTTSTM WND DMGGray Summit, MONUMEROUS TREES DOWNED ALONG COLEMAN ROAD TO I-44.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 132020
SVRLSX
MOC071-132100-
/O.NEW.KLSX.SV.W.0198.050813T2019Z-050813T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. CLAIR...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILLA RIDGE
  GRAY SUMMIT
  PACIFIC

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3838 9113 3823 9101 3834 9075 3858 9075

$$
BYRD
1 follow-up statement
000 
WWUS53 KLSX 132049
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT SAT AUG 13 2005

MOC071-132058-
/O.CAN.KLSX.SV.W.0198.000000T0000Z-050813T2100Z/
FRANKLIN MO-
348 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3838 9113 3823 9101 3834 9075 3858 9075

$$
BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 AM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, Aug 13, 3:30 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT SAT AUG 13 2005

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY IN NRN MO AND SAGGING SWD WITH
NELY FLOW AND MDT PRES RISES TO THE NORTH. BLOCKY PATTERN
PERSISTS OVER ALASKA/NWRN CANADA WITH UNSEASONABLY STG
S/W ROTATING S FROM THE ARCTIC THROUGH SASKATCHEWAN AND
THEN CURLS EWD THROUGH SRN CANADA. SFC HIGH OVER THE ROCKIES
SPREADS OUT ACROSS NRN PLAINS INTO THE GREAT LAKES OFFERING
A WINDING FRONTAL BOUNDARY THAT SHOULD HOLD THROUGH EARLY TO
MID WEEK NEXT WEEK.

LOOK FOR CONVECTION/FROPA TO COMBINE TO HOLD TEMPS SVRL
DEGREES BELOW PREVIOUS DAYS AND HAVE INSTILLED MDT/HIGH
POPS FOR SEVERAL PERIODS.  ANTECEDANT DRY COND KEEP ME
FROM NOTING ANY HIGHLIGHTS BUT I THINK PRECIP WILL BECOME
MORE FOCUSED AND ORGANIZED OVER THE NEXT COUPLE OR THREE
DAYS AND WILL MENT LCL HVY AMOUNTS AT TIMES.

PRECIPITABLE WATER VALUES BECOME QUITE HIGH AND PCPN ACTIVITY
WILL BE VERY EFFICIENT SO WILL NEED TO KEEP A CLOSE EYE ON
ACTIVITY THROUGH THE NEXT 3-5 DAYS. RELATIVE GOT 1.75 THIS
EVENING NEAR ST. PAUL....35 MI NW OF ST LOUIS IN A DOWNPOUR
THERE.

SVRL S/W COULD ROTATE THROUGH THIS TROF THROUGH THE AREA AND IT
COULD GET INTERESTING BFORE ALL THIS ENDS.  MUST KEEP A CLOSE
WEATHER WATCH ON THIS W/TIME.

&&

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

PEDIGO
Hazardous weather outlook, Aug 13, 1:35 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
135 PM CDT SAT AUG 13 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
135 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS AREAS NORTH OF INTERSTATE
70...WITH COVERAGE IN A MORE SCATTERED NATURE TO THE SOUTH...AS A
COLD FRONT ACROSS NORTHERN MISSOURI AND CENTRAL ILLINOIS
INTERSECTS VERY MOIST AND MODERATELY UNSTABLE AIR. SOME OF THE
STRONGER STORMS MAY APPROACH SEVERE LIMITS LATE THIS AFTERNOON AND EARLY
THIS EVENING...WITH GUSTS TO 50 MPH AND PEA SIZED HAIL POSSIBLE.

DUE TO THE STATIONARY NATURE OF THE FRONTAL BOUNDARY DRAPED ACROSS
OUR AREA AND THE HIGH LEVELS OF ATMOSPHERIC MOISTURE THAT EXIST...
THE HEAVY RAINFALL POTENTIAL WILL BE HEIGHTENED TONIGHT FOR AREAS
ROUGHLY ALONG AND NORTH OF INTERSTATE 70...WHERE RAINFALL TOTALS
IN EXCESS OF 2 INCHES WILL BE LOCALLY POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY
AS THE FRONTAL BOUNDARY WILL LINGER ACROSS OUR REGION THROUGH THAT
TIME. ANOTHER COLD FRONT WILL APPROACH OUR REGION BY LATE WEEK...
WITH THE CHANCE FOR THUNDERSTORMS RETURNING BY LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAINFALL TO THE NATIONAL WEATHER
SERVICE.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:27 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Aug 13, 3:53 PM CDTSevere Thunderstorm WarningLSXSaint Louis52 min
Aug 13, 3:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles46 min
Aug 13, 4:06 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike41 min
Aug 13, 4:13 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis47 min
Aug 13, 4:14 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone56 min
Aug 13, 4:31 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage41 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningLSXMonroe46 min
Aug 13, 4:59 PM CDTSevere Thunderstorm WarningLSXPike, Ralls50 min
Aug 13, 5:03 PM CDTSevere Thunderstorm WarningLSXGasconade44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.